Louisiana, 2016

Damaging Wind in Louisiana, August 5, 2016

August 5, 2016 · NWS SHV · 1 event in 1 county or zone

A very hot, humid, and unstable air mass was in place during the daytime hours of August 5th, with the upper level ridge of high pressure centered over much of Texas. As a result, isolated showers and thunderstorms developed during the mid and late afternoon across portions of North Louisiana, Southwest Arkansas, and East Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very hot, humid, and unstable air mass was in place during the daytime hours of August 5th, with the upper level ridge of high pressure centered over much of Texas. As a result, isolated showers and thunderstorms developed during the mid and late afternoon across portions of North Louisiana, Southwest Arkansas, and East Texas. One thunderstorm did briefly become severe over portions of Central Shreveport in Northwest Louisiana, which resulted in damaging downburst winds which blew down a large tree onto two homes. These storms quickly diminished shortly after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 5, 3:31 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 5, 3:31 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
431 PM CDT FRI AUG 5 2016

.DISCUSSION...
Saturday will appear to be quite similar to today. The only exception
is that isolated afternoon convection will be more widespread as the
upper level ridge that has kept most of the region dry, will
continue retrograde westward. This will allow for afternoon
convection to develop around it. Although more convection is
possible tomorrow, heat indices have been reaching
Warning/Advisory criteria by 1 pm the past few days before
afternoon convection develops. Therefore, the current Heat
Advisory and Excessive Heat Warning for today will be maintained
until 7 PM Saturday. Temperatures should once again warm into the
upper 90s to low 100s and high humidity values will combine with
the temperatures will result in heat index values above 105
areawide and likely above 110 across the eastern half of the CWA.

During the weekend and going through the middle of next week,
expect rain chances to continue, as the upper ridge will weaken
slightly and very slowly move into the Southeast CONUS. Northerly
flow will develop across the region which could bring weak complexes
of convection into Southern Arkansas and Northern Louisiana during
the early morning hours followed by possible redevelopment along
remnant outflow boundaries during the afternoon. In addition, a
series of weak disturbances rotating underneath the ridge could
also provide some higher rain chances. One feature that will
require monitoring is the possible development of a cut off low
over the northern Gulf just south of the Florida panhandle. Medium range
models has it drifting slowly to the west through the end of next
week. The models have been somewhat inconsistent with this
feature, so too many different solutions at this time to know how
it will affect our weather.

There appears to be no significant relief from the heat for the
next seven days. A couple of slightly cooler days might occur due
to increased cloud cover, but humidity levels are expected to
remain high especially over Louisiana and Southern Arkansas. This
should keep heat index values near or above 105 degrees for much
of the next week. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  80  99  78  99 /  10  20  20  30
MLU  77  97  76  96 /  10  20  20  40
DEQ  75  99  76  99 /  10  20  20  30
TXK  79 100  78  99 /  10  20  20  30
ELD  77  98  77  97 /  10  20  20  40
TYR  79 101  79 100 /  10  20  20  20
GGG  78 100  78 100 /  10  20  20  20
LFK  76  99  77  99 /  10  20  10  20

&&

.SHV Watches/Warnings/Advisories...
AR...Excessive Heat Warning until 7 PM CDT Saturday for ARZ060-061-
     070>073.

     Heat Advisory until 7 PM CDT Saturday for ARZ050-051-059.

LA...Excessive Heat Warning until 7 PM CDT Saturday for LAZ001>006-
     010>014-017>022.

OK...Heat Advisory until 7 PM CDT Saturday for OKZ077.

TX...Excessive Heat Warning until 7 PM CDT Saturday for TXZ153-167.

     Heat Advisory until 7 PM CDT Saturday for TXZ096-097-108>112-
     124>126-136>138-149>152-165-166.

&&

20
Hazardous weather outlook, Aug 5, 10:18 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1118 AM CDT FRI AUG 5 2016

ARZ050-051-059-OKZ077-TXZ096-097-108>112-124>126-136>138-149>152-
165-166-061200-
SEVIER-HOWARD-LITTLE RIVER-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-ANGELINA-SAN AUGUSTINE-
1118 AM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

TEMPERATURES NEAR OR ABOVE 100 DEGREES COMBINED WITH HIGH HUMIDITY
WILL RESULT IN HEAT INDEX VALUES OF 105 TO 109 DEGREES THIS
AFTERNOON. A HEAT ADVISORY WILL BE IN EFFECT. PRECAUTIONS SHOULD
BE TAKEN WHEN WORKING OUTDOORS AND FOR RESIDENTS IN
UN-AIR CONDITIONED BUILDINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MOST
AFTERNOONS THROUGH THURSDAY. IN ADDITION...AFTERNOON HEAT INDEX
VALUES WILL RANGE FROM 105 TO 109 DEGREES DEGREES DURING THE
AFTERNOON HOURS THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.

ARZ060-061-070>073-LAZ001>006-010>014-017>022-TXZ153-167-061200-
HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION-CADDO-BOSSIER-
WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-SHELBY-
1118 AM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

TEMPERATURES NEAR OR ABOVE 100 DEGREES COMBINED WITH HIGH HUMIDITY
WILL RESULT IN HEAT INDEX VALUES AROUND 110 DEGREES THIS
AFTERNOON. AN EXCESSIVE HEAT WARNING IS IN EFFECT. PRECAUTIONS
SHOULD BE TAKEN WHEN WORKING OUTDOORS AND FOR RESIDENTS IN UN-
AIR CONDITIONED BUILDINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
WEEKEND AND INTO NEXT WEEK. IN ADDITION...HEAT INDEX VALUES WILL
CONTINUE TO APPROACH 110 DEGREES DURING THE AFTERNOON HOURS
THROUGH THE WEEKEND. PRECAUTIONS SHOULD BE TAKEN WHEN WORKING
OUTDOORS AND FOR RESIDENTS IN UN-AIR CONDITIONED BUILDINGS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 5, 4:34 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
534 PM CDT FRI AUG 5 2016

LAZ021-052315-
CALDWELL LA-
534 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CALDWELL PARISH UNTIL 615
PM CDT...

AT 533 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GRAYSON...OR 7 MILES SOUTHEAST OF COLUMBIA. THIS STORM WAS NEARLY
STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...CLARKS AND GRAYSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3208 9190 3209 9191 3207 9193 3206 9191
      3201 9189 3193 9190 3193 9205 3203 9220
      3216 9208 3220 9201 3219 9201 3220 9197
      3219 9198 3217 9198 3217 9194 3216 9190
      3214 9190 3212 9187 3209 9187
TIME...MOT...LOC 2233Z 218DEG 4KT 3202 9200

PALMER

The radar

The Shreveport radar (KSHV), 6 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caddo

When
August 5, 6:00 PM CST
Where
Caddo County, 1.67 mi SE of Jewella
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.460, -93.784

A large tree fell onto two homes on Morningside Drive between Hearne and Fairy Avenues. One home was significantly damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642284.